Alert archive / Idaho / Red Flag Warnings in 2014

Red Flag Warning 4, NWS Boise, ID

July 22, 201411 counties in Idaho

NWS Boise, ID issued this red flag warning at Jul 22, 2014, 3:28 AM MDT for 11 counties in Idaho. It took effect at Jul 22, 2014, 3:00 PM MDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2014, 3:28 AM MDT (09:28 UTC)
In effect from
Jul 22, 2014, 3:00 PM MDT
Expired
Jul 23, 2014, 4:40 AM MDT
In force
14 hr
Issued by
NWS Boise, ID

Counties Ada County, ID, Adams County, ID, Boise County, ID, Canyon County, ID, Elmore County, ID, Gem County, ID, Idaho County, ID, Owyhee County, ID, Payette County, ID, Valley County, ID, Washington County, ID

The radar

The Boise radar (KCBX), 67 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2014-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2014-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2128 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WWUS85 KBOI 220928
RFWBOI

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
328 AM MDT TUE JUL 22 2014

...SCATTERED STORMS WILL BRING ABUNDANT LIGHTNING TO MUCH OF THE
AREA LATE THIS AFTERNOON AND THIS EVENING...

.A MOIST AND UNSTABLE ATMOSPHERE...ALONG WITH STRONG SHEAR AND AN
APPROACHING SHORT WAVE TROUGH...WILL SET THE STAGE FOR SCATTERED
THUNDERSTORMS WITH ABUNDANT LIGHTNING LATE THIS AFTERNOON AND
TONIGHT ACROSS THE WESTERN TWO-THIRDS OF THE FIRE WEATHER
DISTRICTS. THERE HAS BEEN CONSIDERABLE UNCERTAINTY ABOUT THE
CONVECTIVE POTENTIAL FOR THIS AFTERNOON AND EVENING. HOWEVER...
AFTER YESTERDAY/S ACTIVITY...WE ARE NOW MORE CONFIDENT. THEREFORE
A WARNING IS BEING ISSUED. WITH A VERY MOIST ATMOSPHERE...THE
CORES OF THE STORMS WILL BE QUITE WET. RAINFALL AMOUNTS IN THE
CORES WILL BE 0.25 TO 0.50 INCHES. STORMS WILL MOVE NORTHEAST NEAR
40 MPH...VERY FAST FOR THIS TIME OF YEAR. PEOPLE IN THE PATH WILL
HAVE LESS TIME THAN NORMAL TO PREPARE.

IDZ400-401-420-423-ORZ636-637-646-221730-
/O.NEW.KBOI.FW.W.0004.140722T2100Z-140723T0600Z/
NORTHERN BOISE BLM-WESTERN PAYETTE NATIONAL FOREST-
TREASURE VALLEY BLM-OWYHEE MOUNTAINS-BURNS BLM-VALE BLM-
BAKER VALLEY-
328 AM MDT TUE JUL 22 2014

...RED FLAG WARNING IN EFFECT FROM 3 PM MDT /2 PM PDT/ THIS
AFTERNOON TO MIDNIGHT MDT /11 PM PDT/ TONIGHT FOR LIGHTNING FOR
NORTHERN BOISE BLM...WESTERN PAYETTE NATIONAL FOREST...TREASURE
VALLEY BLM...OWYHEE MOUNTAINS...BURNS BLM...VALE BLM AND BAKER
VALLEY...WHICH ARE FIRE WEATHER ZONES 400...401...420...423...
636...637 AND 646...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 3 PM MDT /2 PM PDT/ THIS
AFTERNOON TO MIDNIGHT MDT /11 PM PDT/ TONIGHT. 

* THUNDERSTORMS...SCATTERED STORMS FROM MID-AFTERNOON THROUGH
  MIDNIGHT MDT / 11 PM PDT /

* OUTFLOW WINDS...GUSTS UP TO 60 MPH ARE POSSIBLE WITH THE
  STRONGER STORMS...BUT GENERALLY GUSTS WILL BE 30 TO 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


L
4 follow-up statements
689 
WWUS85 KBOI 220936
RFWBOI

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
336 AM MDT TUE JUL 22 2014

...SCATTERED STORMS WILL BRING ABUNDANT LIGHTNING TO MUCH OF THE
AREA LATE THIS AFTERNOON AND THIS EVENING...

.A MOIST AND UNSTABLE ATMOSPHERE...ALONG WITH STRONG SHEAR AND AN
APPROACHING SHORT WAVE TROUGH...WILL SET THE STAGE FOR SCATTERED
THUNDERSTORMS WITH ABUNDANT LIGHTNING LATE THIS AFTERNOON AND
TONIGHT ACROSS THE WESTERN TWO-THIRDS OF THE FIRE WEATHER
DISTRICTS. THERE HAS BEEN CONSIDERABLE UNCERTAINTY ABOUT THE
CONVECTIVE POTENTIAL FOR THIS AFTERNOON AND EVENING. HOWEVER...
AFTER YESTERDAY/S ACTIVITY...WE ARE NOW MORE CONFIDENT. THEREFORE
A WARNING IS BEING ISSUED. WITH A VERY MOIST ATMOSPHERE...THE
CORES OF THE STORMS WILL BE QUITE WET. RAINFALL AMOUNTS IN THE
CORES WILL BE 0.25 TO 0.50 INCHES. STORMS WILL MOVE NORTHEAST
NEAR 40 MPH...VERY FAST FOR THIS TIME OF YEAR. PEOPLE IN THE PATH
WILL HAVE LESS TIME THAN NORMAL TO PREPARE.

IDZ400-401-420-423-ORZ636-637-646-222200-
/O.CON.KBOI.FW.W.0004.140722T2100Z-140723T0600Z/
NORTHERN BOISE BLM-WESTERN PAYETTE NATIONAL FOREST-
TREASURE VALLEY BLM-OWYHEE MOUNTAINS-BURNS BLM-VALE BLM-
BAKER VALLEY-
336 AM MDT TUE JUL 22 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM MDT /2 PM PDT/
THIS AFTERNOON TO MIDNIGHT MDT /11 PM PDT/ TONIGHT FOR LIGHTNING
FOR NORTHERN BOISE BLM...WESTERN PAYETTE NATIONAL FOREST...
TREASURE VALLEY BLM...OWYHEE MOUNTAINS...BURNS BLM...VALE BLM AND
BAKER VALLEY...WHICH ARE FIRE WEATHER ZONES 400...401...420...
423... 636...637 AND 646...

* THUNDERSTORMS...SCATTERED STORMS FROM MID-AFTERNOON THROUGH 
  MIDNIGHT MDT / 11 PM PDT / 

* OUTFLOW WINDS...GUSTS UP TO 60 MPH ARE POSSIBLE WITH THE 
  STRONGER STORMS...BUT GENERALLY GUSTS WILL BE 30 TO 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


L
797 
WWUS85 KBOI 222017
RFWBOI

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
217 PM MDT TUE JUL 22 2014

...SCATTERED THUNDERSTORMS WILL BRING ABUNDANT LIGHTNING TO
SOUTHEAST OREGON AND THE PARTS OF WESTERN IDAHO THIS EVENING...

.EXPECT SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING THIS
EVENING ACROSS THE SOUTHEAST OREGON AND WESTERN IDAHO DISTRICTS.
STORMS WILL DEVELOP AROUND 4 PM MDT AHEAD OF A SHORTWAVE MOVING
NORTH OUT OF CALIFORNIA. A VERY MOIST ATMOSPHERE...THE CORES OF
THE STORMS WILL BE QUITE WET WITH RAINFALL AMOUNTS IN THE CORES OF
0.25 TO 0.50 INCHES. GUSTY OUTFLOW WINDS ARE POSSIBLE THOUGH HEAVY
RAIN WILL BE THE PRIMARY THREAT WITH THE STORMS.

IDZ400-401-420-423-ORZ636-637-646-230600-
/O.CON.KBOI.FW.W.0004.140722T2100Z-140723T0600Z/
NORTHERN BOISE BLM-WESTERN PAYETTE NATIONAL FOREST-
TREASURE VALLEY BLM-OWYHEE MOUNTAINS-BURNS BLM-VALE BLM-
BAKER VALLEY-
217 PM MDT TUE JUL 22 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /11 PM
PDT/ TONIGHT FOR LIGHTNING FOR NORTHERN BOISE BLM...WESTERN
PAYETTE NATIONAL FOREST... TREASURE VALLEY BLM...OWYHEE
MOUNTAINS...BURNS BLM...VALE BLM AND BAKER VALLEY...WHICH ARE
FIRE WEATHER ZONES 400...401...420... 423... 636...637 AND 646...

* THUNDERSTORMS...SCATTERED STORMS FROM MID-AFTERNOON THROUGH
  MIDNIGHT MDT / 11 PM PDT /. 

* OUTFLOW WINDS...GUSTS UP TO 50 MPH ARE POSSIBLE WITH THE
  STRONGER STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


L
831 
WWUS85 KBOI 230529
RFWBOI

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
1129 PM MDT TUE JUL 22 2014

...THE RED FLAG WARNING HAS BEEN EXTENDED UNTIL 6 AM MDT /5 AM
PDT/...
...SCATTERED THUNDERSTORMS WILL BRING ABUNDANT LIGHTNING TO
SOUTHEAST OREGON AND PARTS OF WESTERN IDAHO TONIGHT...

.EXPECT SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING THROUGH
TONIGHT ACROSS THE SOUTHEAST OREGON AND WESTERN IDAHO DISTRICTS. A
VERY MOIST ATMOSPHERE...THE CORES OF THE STORMS WILL BE QUITE WET
WITH RAINFALL AMOUNTS IN THE CORES OF 0.25 TO 0.50 INCHES. GUSTY
OUTFLOW WINDS AND SMALL HAIL ARE POSSIBLE.

IDZ400-401-420-423-ORZ636-637-646-231200-
/O.EXT.KBOI.FW.W.0004.000000T0000Z-140723T1200Z/
NORTHERN BOISE BLM-WESTERN PAYETTE NATIONAL FOREST-
TREASURE VALLEY BLM-OWYHEE MOUNTAINS-BURNS BLM-VALE BLM-
BAKER VALLEY-
1129 PM MDT TUE JUL 22 2014

...RED FLAG WARNING NOW IN EFFECT UNTIL 6 AM MDT /5 AM PDT/
WEDNESDAY FOR LIGHTNING FOR NORTHERN BOISE BLM...WESTERN PAYETTE
NATIONAL FOREST...TREASURE VALLEY BLM...OWYHEE MOUNTAINS...BURNS
BLM...VALE BLM AND BAKER VALLEY...WHICH ARE FIRE WEATHER ZONES
400...401...420...423...636...637 AND 646...

* THUNDERSTORMS...SCATTERED THUNDERSTORMS THROUGH 6 AM MDT /5 AM
  PDT/.

* OUTFLOW WINDS...GUSTS UP TO 50 MPH ARE POSSIBLE WITH THE 
  STRONGER STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

L
377 
WWUS85 KBOI 231040
RFWBOI

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
440 AM MDT WED JUL 23 2014

...RED FLAG WARNING CANCELLED...

.AFTER A VERY ACTIVE PERIOD...LIGHTNING ACTIVITY HAS DIMINISHED
BELOW SIGNIFICANT LEVELS. THEREFORE THE RED FLAG WARNING HAS BEEN
CANCELLED. ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED THIS
AFTERNOON AND EVENING IN THE NATIONAL FORESTS AND NORTHERN BOISE
BLM. HOWEVER...IT IS NOT EXPECTED TO REACH RED FLAG WARNING
CRITERIA.

IDZ400-401-420-423-ORZ636-637-646-231145-
/O.CAN.KBOI.FW.W.0004.000000T0000Z-140723T1200Z/
NORTHERN BOISE BLM-WESTERN PAYETTE NATIONAL FOREST-
TREASURE VALLEY BLM-OWYHEE MOUNTAINS-BURNS BLM-VALE BLM-
BAKER VALLEY-
440 AM MDT WED JUL 23 2014

...RED FLAG WARNING IS CANCELLED FOR LIGHTNING FOR NORTHERN BOISE
BLM...WESTERN PAYETTE NATIONAL FOREST...TREASURE VALLEY BLM...
OWYHEE MOUNTAINS...BURNS BLM...VALE BLM AND BAKER VALLEY...WHICH
ARE FIRE WEATHER ZONES 400...401...420...423...636...637 AND
646...

THE NATIONAL WEATHER SERVICE IN BOISE HAS CANCELLED THE RED FLAG
WARNING. 



$$


L

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this red flag warning went out at Jul 22, 3:22 AM MDT, 6 minutes earlier.

Area forecast discussion, Jul 22, 3:22 AM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
322 AM MDT TUE JUL 22 2014

.SHORT TERM...TODAY THROUGH WEDNESDAY...WE REMAIN IN SW FLOW ALOFT
WITH A MOIST ATMOSPHERE AND ABOVE-AVERAGE SHEAR AND INSTABILITY.
THIS COMBINATION LED TO A GREAT DEAL OF LIGHTNING YDAY...
ESPECIALLY IN SE OREGON. CHANCES ARE GOOD THAT WE WILL HAVE A
SIGNIFICANT CONVECTIVE EVENT AGAIN TODAY. WE HAVE INCREASED POPS
AND THUNDERSTORM COVERAGE OVER MOST OF THE AREA...ESPECIALLY FOR
LATE THIS AFTERNOON AND TONIGHT. SPC HAS US IN A /SEE TEXT/
AREA...MEANING WE ARE NEAR THEIR THRESHOLD FOR SEVERE WEATHER. A
VORT MAX LOCATED NEAR 33 N 127 W AS OF 2 AM MDT WAS MOVING NE.
THIS WILL ACCELERATE LATER TODAY AS IT HEADS TOWARD THE AREA. LIFT
ASSOCIATED WITH THIS VORT MAX WILL AID THUNDERSTORM DEVELOPMENT
LATE THIS AFTERNOON AND THIS EVENING. THIS VORT MAX IS ASSOCIATED
WITH A JET MAX OF AROUND 90 KTS AT 300 MB. THIS WILL PROVIDE AMPLE
SHEAR TO MAINTAIN LONG-LIVED AND ORGANIZED THUNDERSTORMS. PW
VALUES ARE BETWEEN 0.75 AND 1.00 INCH ACROSS THE AREA...SO STORMS
WILL PRODUCE HEAVY RAIN IN THE CORES...ALONG WITH HAIL AND GUSTY
WINDS. STORM MOTION WILL BE NORTHEAST AROUND 40 MPH...INCREASING
THE CHANCE FOR STRONG WINDS BUT DECREASING THE CHANCES FOR FLASH
FLOODING. THE CONVECTION WILL CONTINUE WELL INTO THE NIGHT...
ALTHOUGH IT WILL DECREASE IN AREAL COVERAGE AND INTENSITY AFTER
MIDNIGHT. A RED FLAG WARNING HAS BEEN ISSUED FOR MOST OF THE FIRE
WEATHER ZONES BECAUSE OF THE ANTICIPATED LIGHTNING. SEE BELOW FOR
DETAILS. WED...AS A STRONG TROUGH MOVES BY TO OUR NORTH...WE WILL
FIND OURSELVES IN A DRY SLOT AND MOST OF THE CONVECTION WILL BE TO
OUR NORTH AND WEST. HOWEVER...WE STILL HAVE SLIGHT CHANCE TO
CHANCE POPS AND A SLIGHT CHANCE OF THUNDERSTORMS IN THE NRN
QUARTER OF THE CWA. TEMPS WILL BE NEAR NORMAL TODAY AND WED.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...AN UPPER LEVEL TROUGH
WILL MOVE NORTHEAST ACROSS WASHINGTON WEDNESDAY NIGHT...THEN ALONG
THE CANADIAN BORDER AND EAST OF THE ROCKIES BY THURSDAY NIGHT.
FOLLOWING THIS SYSTEM WESTERLY FLOW ALOFT WILL BRING MUCH COOLER...
DRIER...AND MORE STABLE AIR ACROSS OUR AREA. HIGH TEMPERATURES ON
THURSDAY WILL BE AROUND 10 DEGREES BELOW NORMAL WITH MOSTLY SUNNY
SKIES. A WARMING TREND WILL COMMENCE ON FRIDAY AND TEMPERATURES WILL
RETURN TO NEAR NORMAL ON SATURDAY THEN ABOVE NORMAL ON SUNDAY AND
MONDAY AS THE FOUR CORNERS UPPER LEVEL HIGH REBUILDS OVER THE
NORTHERN INTERMOUNTAIN REGION. HIGH TEMPERATURES ON MONDAY ARE
EXPECTED TO BE NEAR 100 DEGREES IN THE LOWER VALLEYS.

&&

.AVIATION...VFR EXCEPT LOCAL MVFR CONDITIONS WITH THUNDERSTORMS.
ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL BECOME
SCATTERED TO NUMEROUS BY 00Z AND CONTINUE THROUGH TONIGHT...MAINLY
NORTH OF A KBNO-KMUO-KSUN LINE AFTER 06Z. ON WEDNESDAY EXPECT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAINLY OVER THE
MOUNTAINS OF BAKER COUNTY OREGON AND CENTRAL IDAHO. SURFACE
WINDS...VARIABLE AROUND 10 KTS EXCEPT GUSTS TO 40 KTS NEAR
THUNDERSTORMS. WINDS ALOFT...SOUTHWEST UP TO 20 KTS AT 10K FT MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT MDT
     TONIGHT IDZ400-401-420-423.
OR...RED FLAG WARNING FROM 3 PM MDT /2 PM PDT/ THIS AFTERNOON TO
     MIDNIGHT MDT /11 PM PDT/ TONIGHT ORZ636-637-646.

&&

WEATHER.GOV/BOISE

SHORT TERM...SP
LONG TERM....JT
AVIATION.....JT

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:34 PM MDTSpecial Weather StatementBOI26 min
Jul 22, 5:54 PM MDTSpecial Weather StatementBOI36 min

Nearby

Red Flag Warnings in Idaho, 2014Red Flag Warnings in Oregon, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.